Utah, 2010Winter Storm in Utah, March 7 to 8, 2010
March 7 to 8, 2010 · NWS GJT · 1 event in 1 county or zone
A Pacific storm system moved inland off the California coast, then tracked across the southwestern states and produced wet, heavy snow across the mountains of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved inland off the California coast, then tracked across the southwestern states and produced wet, heavy snow across the mountains of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 3:38 PM MST, 10 hours 22 minutes earlier.
Area forecast discussion, Mar 6, 3:38 PM MST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
338 PM MST SAT MAR 6 2010
.SHORT TERM...TONIGHT THROUGH MONDAY...
HIGH CLOUDS BEGAN FILLING IN ACROSS THE CWFA AHEAD OF THE NEXT
PACIFIC STORM WHICH WILL IMPACT THE REGION TONIGHT THROUGH MONDAY.
MODELS CONSISTENT IN EJECTING A SHORTWAVE OVER THE FOUR CORNERS THIS
EVENING...THOUGH ONLY GFS GENERATES APPRECIABLE QPF. GIVEN DRIER AIR
IN PLACE AT LOWER LEVELS...THIS SEEMS SOMEWHAT OVERDONE. HOWEVER...
MODELS DO AGREE THAT PRECIPITATION WILL INCREASE IN INTENSITY OVER
SOUTHEAST UTAH WHILE SIMULTANEOUSLY SPREADING EASTWARD INTO THE SAN
JUAN MOUNTAINS. SNOW LEVELS START OUT AROUND THE 7500 FEET LEVEL
THEN LOWER TO NEAR 6500 FEET BY MORNING...SO EXPECT SOME RAIN ON
SNOW OVER THE SOUTHERN VALLEYS THOUGH DO NOT BELIEVE THAT INTENSITY
AND DURATION SUFFICIENT TO CAUSE PROBLEMS AT THIS POINT.
MODELS MUCH MORE CONSISTENT WITH STORM TRACK THAN PREVIOUS RUNS
KEEPING THE STORM CENTER SOUTH OF THE CO-NM STATE LINE AS IT MOVES
FROM SOUTHWEST AZ TO THE PANHANDLE REGION SUNDAY MORNING TO MONDAY
EVENING. GIVEN MORE SOUTHERLY TRACK THAN EARLIER RUNS...DECREASED
PRECIPITATION CHANCES SLIGHTLY ACROSS THE NORTH. MEANWHILE...
OROGRAPHICS FROM SOUTHERLY FLOW OF 15 TO 20 KTS COMBINED WITH JET
LEVEL DIVERGENCE WILL CONTINUE TO BRING PERIODS OF SNOW TO THE
SOUTHERN MOUNTAINS...AND TO A LESSER EXTENT...THE NORTH-CENTRAL AND
NORTHERN MOUNTAINS DURING THE DAY.
THE HEAVIEST SNOW WILL OCCUR OVER THE SOUTHERN MOUNTAINS AS THE STORM
TRACKS JUST SOUTH OF THE REGION SUNDAY NIGHT INTO MONDAY MORNING
WHILE DECREASING ACROSS THE FAR NORTH. SNOW LEVELS WILL SLOWLY DROP
DURING THE NIGHT BRINGING WET SNOW TO THE COMMUNITIES ON THE SOUTHERN
FLANKS OF THE SAN JUANS. THIS SHOULD MITIGATE THE AFFECTS OF RAIN ON
SNOW...THOUGH ACCUMULATIONS MAY REACH ADVISORY LEVEL AMOUNTS IN
PAGOSA SPRINGS AND SURROUNDING AREAS. GIVEN UNCERTAINTY WITH THE
RAIN-SNOW LINE...WILL LET LATER SHIFTS CONSIDER WHETHER ADVISORY IS
NEEDED.
STORM FINALLY SHIFTS ONTO THE EASTERN PLAINS AROUND MIDDAY MONDAY...
THOUGH WRAP-AROUND MOISTURE WILL LIKELY KEEP SNOW FALLING IN THE
SOUTHERN MOUNTAINS.
TEMPERATURES WILL REMAIN NEAR NORMAL DURING THE STORM WHICH FAVORS
RAIN AT THE LOWER ELEVATIONS WITH SNOW ABOVE THE 7000 FOOT LEVEL
DURING THIS STORM.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
CLOSED LOW OVER SOUTHERN CA AND SOUTHWESTERN AZ EJECTS EAST
NORTHEAST TOWARD THE FOUR CORNERS REGION. SOUTHWESTERLY FLOW ALOFT
WILL BRING MOISTURE TO THE REGION AND AN INCREASE IN WINDS.
GRADIENT TIGHTENS ALOFT AND WITH BETTER MIXING WINDS SHOULD
TRANSLATE TO THE SURFACE. THE LOW STAYS CLOSED AND TRACKS ALONG THE
SOUTHERN CO BORDER WITH THE CENTER EAST OF THE DIVIDE MONDAY
MORNING. QUICK MOVING TRANSITORY RIDGE LATE MONDAY AND EARLY TUESDAY.
THE NEXT SYSTEM QUICKLY DIGS FROM THE GREAT BASIN SOUTH OF THE FOUR
CORNERS LATE TUESDAY. INCREASED POPS ALTHOUGH NOT AS MUCH MOISTURE
WITH THIS SYSTEM AND NO SOUTHERN MOISTURE TAP. THE PROGRESSIVE LOW
CONTINUES EAST TUESDAY NIGHT LEAVING FAIRLY FAST WESTERLY FLOW ALOFT.
NEXT SYSTEM REMAINS OPEN AND LOOKS FAIRLY DRY COMPARED TO THE LAST
COUPLE OF SYSTEMS. CONFIDENCE LOW WITH MODEL TRACK AND TIMING SO
ADDED A FEW MOUNTAIN POPS BUT WILL WAIT ANOTHER RUN BEFORE
ADJUSTING THE TREND TO MUCH.
&&
.AVIATION...
PRECIPITATION WILL SPREAD INTO THE FOUR CORNERS AREA THIS EVENING
AHEAD OF AN APPROACHING PACIFIC STORM. SNOW LEVELS WILL BEGIN AROUND
7500 FEET...DROPPING TO AROUND 6500 FEET BY MORNING. AS A RESULT...
THE SOUTHERN MOUNTAINS CAN EXPECT AREAS OF MVFR CIGS OF VSBY IN SNOW
WITH POCKETS OF IFR CONDITIONS. LOWER ELEVATIONS WILL SEE PERIODS OF
MVFR CIGS AND VSBY IN RAIN. PRECIPITATION WILL BECOME MORE WIDESPREAD
ACROSS THE SOUTH AND WILL SPREAD FARTHER NORTHWARD ON SUNDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST
MONDAY FOR ZONES 017-018.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MST MONDAY
FOR ZONE 019.
UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM MST
MONDAY FOR ZONE 025.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MST MONDAY
FOR ZONE 028.
&&
SHORT TERM...NL
LONG TERM....AS
AVIATION.....NLHazardous weather outlook, Mar 6, 4:03 AM MST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST SAT MAR 6 2010
COZ001>014-017>023-UTZ022>025-027>029-071130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
403 AM MST SAT MAR 6 2010
...SNOWFALL CONTINUING IN PORTIONS OF THE NORTHERN AND CENTRAL
COLORADO MOUNTAINS THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOWFALL IN THE ELKHEAD...PARK...GORE AND ELK MOUNTAINS
AND THE FLAT TOPS WILDERNESS WILL CAUSE HAZARDOUS TRAVELING
CONDITIONS ACROSS RABBIT EARS AND VAIL PASSES EARLY THIS MORNING.
SNOWFALL WILL DIMINISH THROUGH THE DAY AND CONDITIONS WILL GRADUALLY
IMPROVE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SIGNIFICANT STORM IS POSSIBLE SUNDAY AND MONDAY...FOLLOWED BY YET
ANOTHER PACIFIC SYSTEM TUESDAY NIGHT AND WEDNESDAY. BOTH STORMS MAY
BRING WIDESPREAD VALLEY RAIN SHOWERS AND MOUNTAIN SNOWFALL...CAUSING
HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS OF WESTERN COLORADO AND
EASTERN UTAH.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.
CUOCO
Winter Storm, La Sal & Abajo Mountains
- When
- March 7, 2:00 AM MST to March 8, 7:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts above the 8,000 foot level ranged from 12 to 20 inches, while amounts below 8,000 feet ranged from 4 to 12 inches. Wind gusts up to 35 mph caused areas of blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New Mexico, March 7, 2010$7.0 million · 2 in hail · 5 events
- Dense Fog in Wisconsin, March 7 to 8, 201012 events
- Winter Storm and Winter Weather in Colorado, March 7 to 8, 20108 events
- Wildfire in Georgia, March 7 to 9, 2010$11,000 · 2 events
- Hail and Heavy Rain in Arizona, March 7, 2010$1,000 · 0.25 in hail · 2 events
- Heavy Snow in Arizona, March 7 to 8, 20102 events
- Avalanche in Colorado, March 7, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218531.